Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 95, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 1997, 9:58 PM CDT for Spink County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 1997, 9:58 PM CDT (02:58 UTC)
- Expired
- Jun 30, 1997, 10:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Spink County, SD
The radar
The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1731 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 010258 RRA SVRABR SDC115-010330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 958 PM CDT MON JUN 30 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN SPINK COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 1030 PM CDT * SOME LOCATIONS AFFECTED MANSFIELD AROUND 10 PM CDT. ALSO OVER OPEN COUNTRY NORTH OF NORTHVILLE. * AT 954 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 17 MILES SOUTH OF ABERDEEN OR 2 MILES SOUTHWEST OF MANSFIELD MOVING NORTHEAST AT 15 MPH. THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. GS/KH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:20 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 30, 9:20 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 920 PM CDT SUN JUN 30 1997 SEVERAL OUTFLOW BOUNDRIES FORM PREVIOUS MCS ARE MOVG THRU THE CWA ATTM WHICH HAD TRIGGERED OFF A FEW TSTMS. THESE STORMS HAS WEAKEN AND WILL BE ALL BUT GONE BY SUN SET. THIS SHUD LEAVE P/CLDY SKIES FOR THE REST OF THE NIGHT & WILL UPDATE TO REMOVE PRECIP. .ABR...NONE
In the hours before
Special weather statement, Jun 30, 5:30 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 530 PM CDT MON JUN 30 1997 SDZ045-048-051-010400- BUFFALO-JONES-LYMAN- INCLUDING THE CITIES OF...MURDO...PRESHO...FT THOMPSON 530 PM CDT MON JUN 30 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM CDT TONIGHT... THE SEVERE THUNDERSTORM WATCH COVERS JONES...LYMAN AND BUFFALO COUNTIES...WHICH INCLUDES THE COMMUNITES OF MURDO...PRESHO...RELIANCE AND LOWER BRULE. SCATTERED THUNDERSTORMS MOVING INTO SOUTHERN SOUTH DAKOTA FROM NORTHERN NEBRASKA ARE EXPECTED TO INTENSIFY AS THEY MOVE INTO A WARM AND UNSTABLE AIRMASS. THESE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND TO THE WATCH AREA. SEEK SHELTER IF THREATENING WEATHER APPROACHES. BANN
Special weather statement, Jun 30, 5:34 PM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 530 PM CDT MON JUN 30 1997 SDZ045-048-051-010400- BUFFALO-JONES-LYMAN- INCLUDING THE CITIES OF...MURDO...PRESHO...FT THOMPSON 530 PM CDT MON JUN 30 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM CDT TONIGHT... THE SEVERE THUNDERSTORM WATCH COVERS JONES...LYMAN AND BUFFALO COUNTIES...WHICH INCLUDES THE COMMUNITES OF MURDO...PRESHO...RELIANCE AND LOWER BRULE. SCATTERED THUNDERSTORMS MOVING INTO SOUTHERN SOUTH DAKOTA FROM NORTHERN NEBRASKA ARE EXPECTED TO INTENSIFY AS THEY MOVE INTO A WARM AND UNSTABLE AIRMASS. THESE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND TO THE WATCH AREA. SEEK SHELTER IF THREATENING WEATHER APPROACHES. BANN
Local storm report, Jun 30, 7:16 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT MON JUN 30 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM PIERRE SD 4.00 INCH HAIL
06/30/97 HUGHES
GS/WTLocal storm report, Jun 30, 8:38 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT MON JUN 30 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0746 PM ONIDA SD 1.75 INCH HAIL
06/30/97 SULLY REPORTED BY DEPUTY
BANNSpecial weather statement, Jun 30, 9:45 PM CDT, 13 minutes before
SDZ045-048-051-010255- SEVERE WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE ABERDEEN SD 937 PM CDT (837 PM MDT) MON JUN 30 1997 ...THE SEVERE THUNDERSTORM WATCH FOR JONES...LYMAN AND BUFFALO COUNTIES HAS BEEN CANCELED... THE THREAT OF SEVERE WEATHER HAS ENDED. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED. GS
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:26 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 59 min |
| Jun 30, 8:44 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 46 min |
| Jun 30, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 76 min |
| Jun 30, 11:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 35 min |
| Jul 1, 4:13 AM CDT | Severe Thunderstorm Warning | ABR | Stanley | 62 min |
| Jul 1, 6:13 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| Jul 1, 6:36 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 64 min |
| Jul 1, 7:47 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 48 min |
| Jul 1, 8:19 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 61 min |
| Jul 1, 12:07 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 63 min |
| Jul 1, 12:48 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 47 min |
| Jul 1, 1:20 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 60 min |
| Jul 1, 1:38 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 62 min |
| Jul 1, 3:22 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 48 min |
| Jul 1, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Day | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.